Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Los Angeles, CA

March 6, 2001San Luis Obispo County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Mar 6, 2001, 3:13 PM PST for San Luis Obispo County, California. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 6, 2001, 3:13 PM PST (23:13 UTC)
Expired
Mar 6, 2001, 3:45 PM PST
In force
32 min
Issued by
NWS Los Angeles, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Luis Obispo County, CA

What was reported inside it

TimeReportWhereRemark
Mar 6, 3:30 PM PSTHail 0.75Santa Margarita, CA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2001-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2001-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 062314
SVRLAX
CAC079-062345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
313 PM PST TUE MAR 6 2001

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITY OF ATASCADERO

* UNTIL 345 PM PST

* AT 311 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ATASCADERO...MOVING WEST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES EAST OF MORRO BAY...7 MILES NORTHEAST OF BAYWOOD-LOS       
  OSOS AT 345 PM PST

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN 
EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT 
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FO*RECAST
OFFICE IN OXNARD.

LAT...LON 3535 12050 3552 12056 3545 12091 3524 12083

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 2:00 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 6, 2:00 PM PST, 1 hour 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PST TUE MAR 6 2001

THE UPPER LOW CONTINUES TO SPIN IN PLACE WITH BANDS OF SHOWERS ROTATING
AROUND IT. MODELS KEEP WANTING TO BRING IT INLAND BUT IT IS RELUCTANT
TO DO SO. UNTIL IT DOES MOVE EAST, THE WHOLE CWA WILL BE UNDER A THREAT
OF SHOWERS AND POSSIBLE THUNDERSTORMS. FOR NOW WILL ASSUME THAT THE LOW
WILL FINALLY MAKE THE MOVE EAST TONIGHT AND EARLY WEDNESDAY, BUT I
COULD EASILY SEE THIS SAME SCENARIO REPEATING ITSELF WEDNESDAY
AFTERNOON. WILL GO WITH A DECREASING CHANCE OF SHOWERS AND
THUNDERSTORMS OVERNIGHT AND A SLIGHT CHANCE OF LINGERING SHOWERS
WEDNESDAY MORNING. I DONT EXPECT SIGNIFICANT RAINFALL TOTALS TONIGHT,
BUT CONVECTIVE ACTIVITY COULD DROP HEAVIER AMOUNTS IN SHORT PERIODS OF
TIME. WILL GO AHEAD AND LET THE FLOOD WATCH RUN ITS COURSE UNTIL 4 PM
TODAY AND PROBABLY CAN BE LET GO AT THAT TIME. SANTA YNEZ RIVER IS
STILL WELL ABOVE FLOOD STAGE, BUT WILL BE RECEEDING AND I DONT EXPECT
PRECIP AMOUNTS TO GENERATE FURTHER PROBLEMS.

WE ARE HOPING FOR A DRY DAY WEDNESDAY, THOUGH EVEN IF THE LOW DOES MOVE
EAST OVERNIGHT, LA COUNTY MOUNTAINS WILL BE UNDER A NORTHERLY FLOW AND
THIS COULD BRING A THREAT OF SHOWERS DURING THE AFTERNOON. NOTHING
SIGNIFICANT AND SNOW LEVELS WILL STILL BE QUITE HIGH. WILL JUST KEEP A
HIGHER CHANCE OF PRECIP THERE THROUGH THE DAY.

THURSDAY LOOKS PLEASANT AND MILD BEFORE THE NEXT SYSTEM APPROACHES
FRIDAY. 12Z AVN WAS A LITTLE SLOWER THAN THE 00Z MRF, BUT DOES INDICATE
A PRETTY DEEP LOW MOVING OVER POINT CONCEPTION AND DOWN INTO THE LA
AREA LATE FRIDAY AND SATURDAY. MOISTURE IS A LITTLE MORE LIMITED AND
LOW LVL FLOW IS MUCH MORE WESTERLY RATHER THAN SOUTHERLY, BUT IT DOES
LOOK LIKE IT WILL BRING A DECENT CHANCE OF RAIN TO THE AREA. THE MAIN
CONCERN THOUGH IS WHETHER IT WILL MOVE EVEN SLOWER OR CUT OFF FURTHER
OFFSHORE, DELAYING PRECIP INTO OUR AREA. FOR NOW, WILL CONTINUE THE
CHANCE OF SHOWERS FOR THE WEEKEND. THIS ONE ALSO LOOKS QUITE A BIT
COLDER THAN OUR PRESENT STORM AND THIS SHOULD BRING SNOW TO MUCH LOWER
ELEVATIONS.

LAX 8200. WOFFORD

.LAX...FLOOD WARNING FOR THE SANTA YNEZ RIVER...SEE LAXFLWLAX/LAXFLSLAX
       FLOOD WATCH...SEE LAXFLSLAX.
       WINTER WEATHER ADVISORY...SEE LAXWSWLAX.
       SMALL CRAFT ADVISORY...SEE LAXCWFLAX.

In the hours before

Special weather statement, Mar 6, 9:48 AM PST, 5 hours 25 minutes before
CAZ034>041-044>047-051>054-059-088-061815-

SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
912 AM PST TUE MAR 6 2001

THE PREVIOUS ISSUANCE OF A PRELIMINARY RAINFALL TOTALS WAS SENT IN
ERROR AND CONTAINED INACCURATE DATA.  AN UPDATED PRELIMINARY
RAINFALL TOTALS SPECIAL WEATHER STATEMENT WILL BE TRANSMITTED PRIOR
TO NOON TODAY BY THE NATIONAL WEATHER SERVICE IN OXNARD.

MCCLUNG
Special weather statement, Mar 6, 10:00 AM PST, 5 hours 13 minutes before
CAZ035-036-038>041-044>047-052>054-059-088-061830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
1000 AM PST TUE MAR 6 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

...LOS ANGELES COUNTY...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM.

...VENTURA COUNTY...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM.

...SANTA BARBARA COUNTY...

RIVER FLOOD WARNING THROUGH TODAY FOR SANTA YNEZ RIVER.

FLOOD ADVISORY FOR MINOR FLOODING THROUGH NOON FOR SOUTHERN PORTION.

FLOOD WATCH FOR POTENTIALLY SIGNIFICANT FLOODING THROUGH 4 PM FOR
SOUTHERN PORTION.

MOYER
Special weather statement, Mar 6, 12:05 PM PST, 3 hours 8 minutes before
CAZ035-036-038>041-044>047-052>054-059-088-062030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
1205 PM PST TUE MAR 6 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

...LOS ANGELES COUNTY...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM.

...VENTURA COUNTY...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM.

...SANTA BARBARA COUNTY...

RIVER FLOOD WARNING THROUGH TODAY FOR SANTA YNEZ RIVER.

FLOOD WATCH FOR POTENTIALLY SIGNIFICANT FLOODING THROUGH 4 PM FOR
SOUTHERN PORTION.

THIS WILL BE THE LAST SUMMARY OF NON-ROUTINE PRODUCTS UNLEwSS
CONDITIONS WARRANT THE ISSUANCE OF ADDITIONAL PRODUCTS.

MOYER
Special weather statement, Mar 6, 12:25 PM PST, 2 hours 48 minutes before
CAZ034>041-044>047-051>054-059-088-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
1225 PM PST TUE MAR 06 2001

...PRELIMINARY RAINFALL TOTALS...

THE FOLLOWING ARE PRELIMINARY RAINFALL TOTALS IN INCHES FOR THE LAST 48
HOURS AS OF 11AM PST MARCH 6TH

SAN LUIS OBISPO COUNTY COAST AND COASTAL VALLEYS

PASO ROBLES.................    3.50
SAN LUIS OBISPO.............    3.52
SANTA ROSA CK @ CAMBRIA.....    2.17
LOS OSOS LANDFILL...........    3.31
DAVIS PEAK..................    3.11
NIPOMO......................    4.06
OCEANO......................    3.62
MORRO BAY...................    1.87
SAN LUIS HARBOR.............    2.49

SAN LUIS OBISPO CENTRAL VALLEYS AND MOUNTAINS

NACIMIENTO R NR BRYSON......    3.07
SAN ANTONIO DAM.............    1.77
ROCKY BUTTE.................    3.58
LAS TABLAS..................    1.82
UPPER TORRO CK RD...........    3.58
SANTA MARGARITA.............    5.00
SALINAS DAM.................    3.43
LOPEZ REC AREA..............    5.75
BALD MTN....................    2.99
SHELL PEAK..................    3.15

SAN LUIS OBISPO EASTERN VALLEYS AND MOUNTAINS

CAMP ROBERTS................    1.69
HOG CYN.....................    3.58
ESTRELLA R @ ESTRELLA.......    3.74
SHANDON.....................    3.35
ATASCADERO..................    3.58
BLACK MTN...................    4.40
LA PANZA....................    2.24
CARRIZO PLAIN...............    2.39

SANTA BARBARA COUNTY NORTH COAST AND VALLEYS

SANTA MARIA.................    3.62
TWITCHELL DAM...............    2.60
SUDDEN PEAK.................    4.25
LOS ALAMOS..................    5.35
BUELLTON MAINT YD...........    7.60
CUYAMA FS...................    2.52
CACHUMA DAM.................    7.99
CELITE......................    8.03
LOS PRIETOS.................    11.69

SANTA BARBARA COUNTY SOUTH COAST

SANTA BARBARA ARPT..........    5.93
GOLETA - SC GAS.............    6.50
MARIA YGNACIO RIDGE.........    7.48
MT. CALVARY.................    4.72
SANTA BARBARA FCD...........    5.20
CARPINTERIA FS..............    4.84
EDISON TRAIL................    5.98
GOLETA FS 14...............    6.97
MONTECITO...................    7.88
SANTA BARBARA ISLD..........    2.79

SANTA BARBARA COUNTY MOUNTAINS AND FOOTHILLS

JUNCAL DAM..................    5.83
FIGUEROA MTN................    4.06
REFUGIO PASS................    10.67
SANTA BARBARA POTRERO.......    5.67
SAN MARCOS PASS.............    13.31
GIBRALTAR DAM...............    13.15
LA CUMBRE PEAK..............    10.71
SAN ANTONIO RIDGE...........    5.79

VENTURA COUNTY COAST

POINT MUGU..................    5.40
OXNARD NWS..................    3.81
LEO CARILLO.................    3.97
EL RIO......................    4.02
LA CONCHITA.................    5.31
LAS POSAS RESERVOIR.........    2.83
CONEJO CK ABV HWY 101.......    2.91
LAS POSAS HILLS.............    2.87
SOUTH MTN W.................    4.92

VENTURA COUNTY WESTERN VALLEYS

COYOTE CK NR OAK VIEW.......    11.57
VENTURA R NR MEINERS OAKS...    7.20
MATILIJA DAM................    5.39
N FK MATILIJA CK............    6.89
STEWART CYN.................    7.80
LK CASITAS @ DAM............    7.80
CANADA LARGA................    9.92
FAGAN CYN EAST..............    5.63
SANTA PAULA CK..............    10.12
SOUTH MTN E.................    4.49
OJAI........................    8.69
MATILIJIA DAM...............    6.90

VENTURA COUNTY EASTERN VALLEYS

SESPE CK NR FILLMORE........    3.11
SANTA CLARA @ PIRU..........    2.70
MOORPARK COLLEGE............    3.03
LANG RH.....................    5.24
SYCAMORE CYN DAM............    5.71
BELL CYN D.B................    4.65
ROCKY PEAK..................    3.70
ARROYO SIMI.................    3.78
CIRCLE X RH.................    5.94
CHEESEBORO..................    3.13

VENTURA COUNTY MOUNTAINS

APACHE CYN..................    3.19
LOCKWOOD VLY YARD...........    5.91
CHORRO GRANDE...............    12.64
ORTEGA HILL.................    7.52
MATILIJA CYN UPPER..........    14.57
WHITE LEDGE PEAK............    7.56
TOMMYS CK..................    17.80
NORDHOFF RIDGE..............    6.61
SISAR PEAK..................    11.97
SYCAMORE CYN................    8.27
LAST CHANCE.................    5.31
CHUCHUPATE..................    5.73
HOPPER MOUNTAIN.............    5.24
LA GRANADA MTN..............    10.55
SULPHUR MOUNTAIN............    9.65
OLD MAN MTN.................    22.72
ROSE VLY RAWS...............    9.37

LOS ANGELES COUNTY METROPOLITAN AREAS

DOWNTOWN LA.................    1.16
LONG BEACH..................    0.21
SANTA MONICA ARPT...........    1.51
MONTE NIDO FS...............    4.69
BIG ROCK MESA...............    3.15
BALLONA CK @ SAWTELLE.......    1.26
BEVERLY HILLS...............    1.93
HOLLYWOOD RSVR..............    1.42
COMPTON CK @ GREENLEAF......    0.78
PT VICENTE LIGHTHOUSE.......    1.46
LA MIRADA - STANDARD OIL CO.    0.35
LA HABRA HEIGHTS............    0.31
CATALINA ISLD...............    1.22
SAN CLEMENTE ISLD...........    1.15

LOS ANGELES COUNTY...SAN FERNANDO AND SANTA CLARITA VALLEYS

VAN NUYS....................    1.39
AGOURA......................    6.34
CHATSWORTH RSVR.............    2.43
CANOGA PK...................    1.69
SEPULVEDA DAM...............    2.40
PACOIMA DAM.................    2.52
HANSEN DAM..................    1.84
SCHOOLHOUSE D.B.............    2.01
SAUGUS......................    1.10
DEL VALLE...................    1.93

LOS ANGELES COUNTY...SAN GABRIEL VALLEY

EAGLE ROCK RSVR.............    0.75
SIGNAL HILL - CITY HALL.....    0.35
SAN GABRIEL R @ VLY.........    0.24
EATON DAM...................    0.98
WALNUT CK S.B...............    0.55
PUDDINGSTONE DIV............    0.43
SANTA FE DAM................    0.54

LOS ANGELES COUNTY MOUNTAINS AND FOOTHILLS

MOUNT WILSON................    3.03
PACOIMA DAM.................    2.52
HAINES CYN..................    2.48
SANTA ANITA DAM.............    0.87
SAN DIMAS DAM...............    0.51
LIVE OAK DAM................    1.18
OPIDS CAMP..................    3.27
SIERRA MADRE MAINT YARD.....    0.72
CRYSTAL LK F.S..............    1.59
SAN ANTONIO DAM.............    0.50
CHILAO......................    1.42

SNOW REPORTS

MT. BALDY @ 7800............    4 INCHES
MT. WILSON..................    2 INCHES

ROCKWELL/KAPLAN

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.